Wisconsin, 2007

Hail in Wisconsin, March 25, 2007

March 25, 2007 · NWS GRB · 6 events in 4 counties and zones

A warm front that moved northeast through Wisconsin combined with an unstable airmass to produce severe thunderstorms in central Wisconsin. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A warm front that moved northeast through Wisconsin combined with an unstable airmass to produce severe thunderstorms in central Wisconsin. The storms covered the ground with quarter size hail in Plover (Portage Co.) and penny size hail in Wisconsin Rapids (Wood Co.). The largest hail, walnut size, was reported near Amherst (Portage Co.) and at White Lake (Langlade Co.). A funnel cloud was spotted in Menominee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 25, 1:15 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 25, 1:15 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SUN MAR 25 2007

.SHORT TERM...TNGT AND MON. MAIN FCST FOCUS TO BE ON SVR WEATHER THREAT
THIS EVENING ACROSS THE FCST AREA.

THE 18Z MSAS SFC ANALYSIS SHOWED A WEAK AREA OF LOW PRES NEAR THE SD/MN
BORDER WITH A WRMFNT EXTENDED SEWD THRU CNTRL WI. DEW PTS HAD CLIMBED
WELL INTO THE 50S OVR ALL BUT FAR NE WI WHERE LINGERING STRATUS/FOG
EXISTED. VSBL SATL IMAGERY PLACED A SHRTWV TROF OVR THE UPR MIDWEST WITH
CONVECTION BEGINNING TO DVLP OVR WRN MN.

COMPACT MID LVL SHRTWV TROF IS FCST TO MOV FROM THE UPR MIDWEST E-NE
ACROSS THE U.P. OF MI TNGT. THE WRMFNT WL HAVE MOVED THRU ALL OF NE WI
BY EARLY EVENING...LEAVING THE AREA UNDER A WARM...MOIST AND UNSTABLE
AIRMASS. DEW PTS AT LEAST IN THE MID 50S (WITH SOME 60 DEG READINGS) WL
BE IN PLACE WHEN A SFC TROF PUSHES EWD ACROSS WI THIS EVENING. PLENTY OF
INSTABILITY PRESENT WITH CAPES BETWEEN 1000-1500 J/KG...STEEP MID LVL
LAPSE RATES AND LIS DOWN AROUND -4. THERE IS ALSO GOOD LOW LVL SHEAR
WITH HELICITY VALUES AROUND 300 AND 0-6KM BULK SHEAR > 40 KTS. FAVORABLE
SET-UP FOR AROUND OF STG TO SVR TSTMS TO MOV ACROSS NE WI THIS EVENING
WITH LRG HAIL AND DAMAGING WNDS THE PRIMARY THREAT. PCPN SHOULD TAPER
DOWN RATHER QUICKLY BEHIND THE SFC TROF WITH FOG BECMG A PBLM ONCE AGAIN
TOWARD DAYBREAK. LACK OF COOL AIR BEHIND THE TROF WL KEEP MILD
CONDITIONS OVRNGT WITH UPR 40S/LWR 50S ANTICIPATED.

AFTER THE FOG DISSIPATES MON MORNING...A QUIET REST OF THE DAY EXPECTED
AS THE RGN SITS BETWEEN SYSTEMS. MILD START TO THE DAY WL LEAD TO A WARM
AFTERNOON WITH NEAR RECORD MAX TEMPS PSBL.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN FCST CONCERNS ARE
PCPN TRENDS AND TEMPS.

HPC FAVORS THE 00Z GFS ENSEMBLE MEAN FOR THE EXTENDED PERIOD...WHICH
WAS FAIRLY SIMILAR TO WHAT THE MODELS WERE SHOWING YDAY...SO DID NOT
MAKE MAJOR CHANGES. AFTER A DRY START MONDAY NIGHT...EXPECT PRECIP CHCS
TO GRADUALLY INCREASE FROM SOUTH TO NORTH DURING THE MIDWEEK PERIOD AS
A H8 WARM FRONT LIFTS THROUGH THE RGN AND PRECIPITABLE WATER VALUES
INCREASE. A COLD FRONT IS EXPECTED TO APPROACH THE AREA ON THURSDAY...
THEN MOVE THROUGH GRB CWA THURSDAY NIGHT. THE BEST CHANCES OF PCPN
DURING THE WORK WEEK APPEAR TO BE TUES NGT/WED AND THU/THU NGT. A
GENERALLY DRY PERIOD IS ANTICIPATED OVER THE WEEKEND...AS WEAK HIGH
PRESSURE BUILDS INTO THE REGION.

IT SHOULD BE NOTED THAT THE ECMWF/UKMET/CANADIAN ARE SHOWING A LESS
PROGRESSIVE PATTERN LATER IN THE WEEK...WITH A CUTOFF UPPER LOW
DEVELOPING OVER THE PLAINS. IF THIS HAPPENS...THE COLD FRONT WILL BE
MUCH SLOWER TO MOVE THROUGH...AND PCPN CHCANCES WILL LINGER INTO THE
WEEKEND. WILL HAVE TO KEEP AN EYE ON THIS TREND...BUT WILL TAKE A
CONSERVATIVE APPROACH TODAY...ESPECIALLY WITH THE MAIN FOCUS ON THE
SHORT-TERM SEVERE WX THREAT.

TEMPS WILL REMAIN ABOVE NORMAL THROUGH MOST OF THE WORK WEEK...DESPITE
CLOUDS AND PCPN ACROSS THE AREA. ASSUMING THAT THE COLD FRONT MOVES
THROUGH AS EXPECTED THURSDAY NIGHT...TEMPS WILL RETURN CLOSER TO NORMAL
LEVELS FOR THE WEEKEND.

.HYDROLOGY
SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
NEXT WEEK...WITH THE MOST SIGNIFICANT PRECIPITATION EVENTS EXPECTED
TONIGHT...TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO
THURSDAY NIGHT.

ALTHOUGH PIN POINTING WHERE THE HEAVIEST RAINFALL WILL OCCUR IS
DIFFICULT THIS FAR OUT...IT APPEARS THAT THE HEAVIEST WEEKLY RAINFALL
TOTALS FOR THE UPCOMING WEEK WILL FALL ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN. IT IS STILL POSSIBLE THAT THE NORTH COULD SEE LOCALLY HEAVY
RAIN AS WELL.

IT IS POSSIBLE THAT SOME RIVERS ACROSS THE AREA MAY REACH BANKFULL
OR FLOOD STAGE LEVELS DURING THE WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED LATE THIS AFTERNOON...HOWEVER VRBL
CONDITIONS WL EXIST THIS EVENING AS STG TO SVR TSTMS TO HEAD IN OUR
DIRECTION. CURRENT TIMING WOULD PLACE THE STRONGEST STORMS OVR RHI...AUW
AND CWA BETWEEN 01Z AND 03Z...AND THEN INTO GRB BETWEEN 03Z AND 05Z. LRG
 HAIL AND DAMAGING WNDS ARE THE MAIN THREAT. ONCE THE STORMS DEPART
SHORTLY AFTER MIDNGT...IFR CONDITIONS TO SETTLE IN AFTER 08Z AS FOG
REDEVELOPS. THE FOG MAY BECOME LOCALLY DENSE AT TIMES WITH LIFR
CONDITIONS PSBL BETWEEN 10Z AND 14Z. VFR CONDITIONS RETURN BY LATE
MORNING AS THE FOG DISSIPATES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 25, 11:00 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN MAR 25 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING IN CENTRAL
WISCONSIN...AND SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE FORECAST AREA TONIGHT.

A WARM FRONT WILL LIFT NORTH ACROSS WISCONSIN THIS AFTERNOON AND USHER
IN A WARMER...MORE UNSTABLE AIRMASS. STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP OVER THE UPPER MIDWEST THIS AFTERNOON AND MOVE EASTWARD INTO
WISCONSIN. THIS LINE OF SEVERE THUNDERSTORMS WILL THEN MOVE INTO CENTRAL
WISCONSIN EARLY THIS EVENING...AND INTO EASTERN WISCONSIN BY MID TO LATE
EVENING. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY NIGHT...
BUT IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS WILL
BECOME SEVERE.

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE NEXT WEEK. WITH THE ADDITIONAL RAINFALL...RIVER LEVELS ARE
EXPECTED TO RISE AGAIN. IT APPEARS LIKELY THAT SOME RIVERS ACROSS
THE AREA WILL REACH BANKFULL OR FLOOD STAGE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ521-522-541>543-564-261700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD FOG...SOME LOCALLY DENSE AT TIMES...WILL GRADUALLY DISSIPATE
EARLY THIS AFTERNOON. A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ARE EXPECTED TO APPROACH THE LAKE AROUND THE MIDNIGHT HOUR. STRONG WINDS
WOULD BE THE MAIN THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT.

MOISTURE FROM THE GULF OF MEXICO WILL FLOW INTO THE REGION DURING THIS
PERIOD...BRINGING THE POTENTIAL FOR WIDESPREAD MARINE FOG AS IT MOVES
OVER THE RELATIVELY COOL WATERS OF LAKE MICHIGAN AND THE PARTIALLY
ICED COVERED BAY OF GREEN BAY.

KALLAS
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Wood

When
March 25, 5:45 PM CST
Where
Wood County, Wisconsin Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.380, -89.820

Hail, Portage

When
March 25, 5:50 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.450, -89.530

Hail, Portage

When
March 25, 6:04 PM CST
Where
Portage County, Plover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Hail, Portage

When
March 25, 6:20 PM CST
Where
Portage County, 6 mi NNE of Amherst
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.530, -89.234

Funnel Cloud, Menominee (C)

When
March 25, 6:45 PM CST
Where
Menominee (C) County, 10 mi NNW of Neopit
Reported by
Public
Coordinates
45.114, -88.898

Hail, Langlade

When
March 25, 6:55 PM CST
Where
Langlade County, White Lake
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
45.170, -88.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22383, 22384, 22385, 22386, 22561, 22560.